Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Is it recommended to use braces for ankle sprain and why does it cause swelling?

User rating for this question
Excellent
Answered by

Orthopaedic Surgeon
Practicing since : 1998
Answered : 4917 Questions
Question
After my fall on shin and spraining of ankle, I saw dr and ankle was xrayed. No break, but sprained. Was told to do RICE, I had been. Shin was very tender, can walk, xrayed, no break. Swelling still occuring using brace for ankle. Should I be using brace for ankle, happened about 2 1/2 weels ago. Quite a bit of swelling in leg and area is very hard to touch. Why?I have taken sulfa antibiotics, 2 weeks worth. Not painful, but very hard to touch. Brace is for ankle sprain. After I wear it awhile, my shin becomes very swollen. When I take it off, it slowly goes back down, but is still very hard. Confused...Wouldn't the sulfa antibiotics have taken care of infection? Would the brace be hindering the healing of the shin, or not? I have found the only time my shin seems to give me pain is when I kneel down or when pressure is applied to the side, such as putting socks on. Other than that, there is no pain. Swelling and hardness of site is my concern. How would RSD be ruled out. I have 2 siblings who have horrific pain with RSD. Is anyone going to reply? If not, I think I need to have some of my money refunded. Please respond if I will get a reply or not. If I don't hear anything I will be asking for my money back. Thank you...
Posted Sun, 22 Dec 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Vaibhav Gandhi 23 minutes later
Brief Answer: soft tissue injury leading to low grade cellulitis Detailed Answer: Hello, I have studied your case. As per your history there was no bony injury on X ray but still you are having pain. This can be due to soft tissue injury leading to low grade cellulitis [soft tissue infection] MRI scan of leg will help in confirming diagnosis. Another possibility of Osteomyelitis can be considered .If host immunity decreases organisms start multiplying and lead to pain. Reflex sympathetic dystrophy is common after injury which can lead to hardness so you need to rule out it clinically. I will advise to consult orthopaedic surgeon to assess for cause. He will check clinically regarding any persistent infection. And some blood investigation may be required. Till time continue rest. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care.
Above answer was peer-reviewed by
 
 
 
Answered by Dr. Vaibhav Gandhi 13 hours later
Brief Answer: Brace will not hinder healing of shin Detailed Answer: Hello again, I apologies for delay in response Yes sulfa antibiotic might have taken care of infection but it does not mean that total infection has been recovered. Brace will not hinder healing of shin if it is right size,if brace is too tight can increase swelling. To rule out RSD you may need clinical examination by orthopaedic surgeon. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor